News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: queasy within minutes of eating


 cat512 - Wed May 07, 2008 10:55 am

Hi,
I'm a 38 yr. old female, and in good shape, healthy, exercise, eat well...
Occasionally when I eat a meal, usually it's dinner, sometimes at lunch, I will feel queasy/nauseous within a few minutes of eating. I have to stop, wait a few minutes, then it passes and I'm fine. I never vomit, but get so queasy sometimes I have to leave the table. I haven't found that any certain food causes it, it happens with any kind of meal, and it doesn't happen more than the one time during that meal. Can anything cause that to happen?
Thank you for your help!
cat512
 John Kenyon, CNA - Wed Jul 30, 2008 10:12 pm

User avatar Hi there -

What you describe can be caused by a number of things, and given on other pathology it is very difficult to make a narrow guess here, but some possibilties that would perhaps not occur to you would be: anxiety, excess stomach acid (which can cause varying degrees of gastritis or ulcer). This latter (gastritis) often shows up as nausea, with or without stomach pain, and so often throws off the diagnosis. The best thing would be to see an MD with an eye toward a possible referral to a gastroenterologist. First, though, you might try an over-the-counter antacid medication such as Prilosec OTC. If that helps it would suggest your stomach is making too much acid, which can be caused by anxiety, or by a chronic bacterial infection in the stomach. So many possibilities, not many of them very serious, but none one would want to live with indefinitely. If there is excess acid it can lead from gastritis to a frank ulcer, which then can become a serious problem. Why let it get that far?

By all means bring this to the attention of your doctor. Hopefully it is a big nothing, but either way it's better to know what's going on, especially where nausea is concerned, or even just queasiness. These can be more unpleasant, sometimes, than moderate pain.

Please do keep in touch here. Good luck to you.
 cat512 - Sun Sep 07, 2008 1:02 pm

Hi,
I am writing back to update my previous post. I went in to have a CT scan of my pelvis/abdomen to check for a cyst...recommended from my gynocologist due to an elevated testosterone test. They did not find any cysts, but did find numerous gallstones. I next went to a general surgeon to discuss what to do, and after hearing some of my symptoms and seeing the CT scan itself, he highly recommended having it removed. He said I was full of stones! My symptoms were that over the past 2 months or so, I've been very nauseous throughout most days, it seemed to be worse in the mornings, and I also had no appetite, lost 10 lbs., it would have been more if I didn't force some food in at nights. I also had very loose stools, that were kind of yellowish in color, don't know if that had anything to do with it or not. So, we went in to have the gallbladder removed and the doctor said I had at least 50 gallstones, all the size of peas. I am feeling better, no nauseousness except for one morning, the 2nd day after surgery (laparoscopic surgery), but I don't have much of an appetite still. It is better than it was though, but still don't feel like eating much. So, I am wondering can having gallstones in my gallbladder cause me to feel loss of appetite and queasy most days? And, if I had them for awhile, why does it all of a sudden show up one day and you feel so badly... I never had the pain that people experience in an attack, but I would wake up on nights when I had eaten greasy foods (rarely though because I knew how it would make me feel) and feel so sick, sometimes shake even when I did feel sick. Thank you for any help!
 John Kenyon, CNA - Tue Sep 09, 2008 8:14 pm

User avatar Hello again -

The large number of gallstones (or even one, if it gets in the common duct) could absolutely account for all the symptoms you describe. While many people do also get the colicky upper right quadrant pain, not all do by any means. Some simply get ill as you did, including having the shakes. It is all classic for gallstones, and on occasion one does hear a patient complain that there has been some lasting change, such as your depressed appetite. It doesn't always happen and it usually resolves in time, but yes, even that is not out of line with the diagnosis. I'm glad the removal of the gallbladder has helped to reduce or eliminate most of the symptoms, and hopefully that one will get better as well. If not, of course, you'll need to follow up about that one. Some people also seem to have various sorts of reflex (not reflux) complaints related to the laparoscopic procedure, which go away with time.

The bottom line is it was definitely gallstones and they tend to accumulate, which is why the problem got abruptly worse (this is almost always the course of the disease) and they also occasionally move into the common duct, which can make one feel horribly ill til the stone moves. It all fits perfectly.

Thanks so much for getting back to us with this. It's always good to hear that a problem has been diagnosed and resolved. I hope you're feeling completely like yourself again soon.
 cat512 - Wed Sep 10, 2008 4:02 pm

Thank you so much for your reply, it helped put me at ease. You have also answered previous posts from me, on another topic of cardiology. I was having irregular beats, and had written in about a certain beta blocker (Sectral) and you were very informative about it. I can't help but wonder if somehow a heart condition (PAC's and PVC's) can play any kind of role with a 'diseased' gallbladder. Have you heard of anybody having anything to do with both of those or gallbladder problem's causing irregular beats? I know it's a longshot, but this year I have had one health issue after another...after the heartbeat issue, I got this nerve issue, where the beginning of May, June and July, for 2 days each month, I got a nervous feeling, not anxiety, but almost like an adrenaline rush out of the blue. It came and went throughout the day and the next day...then nothing until a month later, then the following month the same thing. Then I had my Mirena IUD out, thinking that could have something to do w/it and hormones, etc...then all this sickness started, leading to the gallbladder removal. So, I am hoping that in some way it's all connected, probably not, but it would help me as I think about it all. I just really want my appetite back, and to stop losing weight, and am forcing myself to eat things, healthy high calorie things so I don't lose any more weight. I just hope it's a temporary thing, like you suggested. It's been one week exactly since the surgery...so I'm hoping this week, things get better as far as that goes.
Thank you again Mr.Kenyon for all of your help...you are very helpful and so knowledgeable.
 John Kenyon, CNA - Thu Sep 11, 2008 10:44 am

User avatar Hi again. You're very welcome and yes, I do remember you now! I recall the Sectral issue, which was very interesting. You know, it's not such a stretch to suspect colicky gallbladder could aggravate PVCs where one is already predisposed to them, as the gallbladder plays a (not very significant) role in digestion, and the actual process of digestion involves stimulation of the vagus nerve, which is one of the more common causes of frequent PVCs after meals. I think the connection between the IUD, gallbladder, etc., might be a stretch, but you never can tell, really, as things can sometimes happen in a "cascade" fashion. I'm just glad you're feeling better, as I can entirely empathize with the acute gallbladder attacks, which are miserable, and frequent PVCs, which can be very unnerving.

Thanks for your kind words. I'm glad I was able to help. Be good to yourself.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here